Alert archive / Colorado / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 13, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 28, 2022, 3:38 PM MDT for Garfield County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2022, 3:38 PM MDT (21:38 UTC)
- Expired
- Aug 28, 2022, 4:15 PM MDT
- In force
- 37 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Garfield County, CO
The radar
The Grand Junction radar (KGJX), 65 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:01 PM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 28, 2:01 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 201 PM MDT Sun Aug 28 2022 .SHORT TERM...(Tonight through Monday night) Issued at 202 PM MDT Sun Aug 28 2022 A shortwave trough and upper level jet driving across the region has supported an early development of fast- moving convection this afternoon. Expect storms to swiftly move off higher terrain, taking an eastward trajectory over neighboring valleys. An inverted-V signature in this morning's KGJT sounding, as well as DCAPE in excess of 1000 J/kg, are indicative of strong outflow boundaries and erratic gusts possible under/nearby passing storms. Even though moisture is gradually receding, periods of heavy rain cannot be ruled out either. Precipitable water levels still range from normal to 150 percent of normal across the West Slope. Thus, training storms remain a concern for sensitive surfaces (i.e. burn scars, steep terrain, previously saturated soils and other highly impervious areas). Today's wave will plunge on the lee side of the Rockies late this evening. As a result, the loss of diurnal heating and dynamic lift will bring a rapid end to storm intensity by sunset, and diminish remaining showers by midnight. Dry air and region of subsidence in the wake of the wave will result in another clear night. Moderate lows tonight quickly warm on Monday, while a preposterous ridge builds overhead. Anomalously high 500-mb height contours correlate to warming surface temps, rising 3 to 8 degrees above normal tomorrow. Recent CAM guidance develops speckles of isolated storms atop higher peaks along the Divide Monday afternoon, elsewhere will be warm and dry. .LONG TERM...(Tuesday through Sunday) Issued at 202 PM MDT Sun Aug 28 2022 On Tuesday, the models continue to hint at a weak shortwave tracking along the northern periphery of the high pressure centered over the region. The remnants of that wave may try to nose into portions of eastern Colorado Tuesday and Wednesday. Most of the precipitation associated with this wave will be along and east of the Divide. Elsewhere will be warmer than normal with the high centered just to our west. For the most part this high pressure will block any decent moisture advection and keep conditions warm through the end of the week. There are a few waves that may track from the Northern Rockies towards the Front Range, but those will not impact our weather much. From midweek onward highs in the lower deserts and canyon country will be approaching 100 degrees. The expansive high pressure sticks around next weekend and keeps the storm track well north of the area. The models show most of the afternoon convection will be confined to the higher terrain with the limited available moisture. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1105 AM MDT Sun Aug 28 2022 Isolated showers and thunderstorms will fire over the higher terrain this afternoon and evening. Most TAF sites will stay dry though KASE, KEGE, and KTEX will have the best chances to see some convection so included VCTS for those sites. Some gusty surface winds of 25 to 45 mph are also possible. VFR remains the rule. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...ERW LONG TERM...KJS AVIATION...TGJT
Hazardous weather outlook, Aug 28, 3:01 AM MDT, 12 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 301 AM MDT Sun Aug 28 2022 COZ001>014-017>023-UTZ022>025-027>029-291215- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 301 AM MDT Sun Aug 28 2022 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Another round of thunderstorms is expected this afternoon and evening. Convection will fire over the higher terrain from the Tavaputs/Book Cliffs southward to the San Juans. Gusty outflow winds and brief light to moderate rain remain possible with storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 28, 1:15 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
115 PM MDT SUN AUG 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 6 NNE VALLECITO 37.45N 107.55W
08/28/2022 M0.67 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-118 VALLECITO 5.8
NNE.
&&Special weather statement, Aug 28, 1:15 PM MDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
115 PM MDT Sun Aug 28 2022
COZ008-010-013-282000-
Central Colorado River Basin CO-Flat Tops CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
115 PM MDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of northwestern Eagle
County through 200 PM MDT...
At 115 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Gypsum, or 28 miles northeast of Glenwood Springs,
moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Eagle
County, including the following locations... Burns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3976 10709 3987 10706 3991 10676 3970 10676
TIME...MOT...LOC 1915Z 272DEG 13KT 3982 10694
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KJSSpecial weather statement, Aug 28, 1:42 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
142 PM MDT Sun Aug 28 2022
COZ011-017-282015-
Uncompahgre Plateau/Dallas Divide CO-
Central Gunnison and Uncompahgre River Basin CO-
142 PM MDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of northwestern Ouray
and east central Montrose Counties through 215 PM MDT...
At 142 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Montrose, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Montrose.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 126 and 128.
Colorado 90 between mile markers 82 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3836 10819 3845 10813 3847 10784 3825 10794
TIME...MOT...LOC 1942Z 302DEG 9KT 3838 10809
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BGBSpecial weather statement, Aug 28, 3:08 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
308 PM MDT Sun Aug 28 2022
COZ003-007-013-282145-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Debeque to Silt Corridor CO-
308 PM MDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of east central
Garfield and southeastern Rio Blanco Counties through 345 PM MDT...
At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Rifle, or 30 miles northwest of Glenwood Springs,
moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Garfield and southeastern Rio Blanco Counties.
This includes Colorado 13 near mile marker 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3966 10790 3975 10795 3984 10790 3992 10750
3965 10745
TIME...MOT...LOC 2107Z 262DEG 20KT 3976 10782
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ERWThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 6:32 PM MDT | Special Weather Statement | GJT | 28 min | |
| Aug 28, 1:15 PM MDT | Special Weather Statement | GJT | Eagle | 45 min |
| Aug 28, 1:42 PM MDT | Special Weather Statement | GJT | Montrose | 33 min |
| Aug 28, 2:54 PM MDT | Areal Flood Advisory | GJT | San Miguel | 2 hr |
| Aug 28, 3:02 PM MDT | Areal Flood Advisory | GJT | Dolores | 2 hr |
| Aug 28, 3:08 PM MDT | Special Weather Statement | GJT | Garfield | 37 min |
| Aug 28, 3:32 PM MDT | Flash Flood Watch | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 3 hr |
| Aug 28, 4:05 PM MDT | Special Weather Statement | GJT | 25 min | |
| Aug 28, 4:22 PM MDT | Special Weather Statement | GJT | Garfield | 23 min |
| Aug 28, 4:23 PM MDT | Special Weather Statement | GJT | Ouray | 37 min |
| Aug 28, 4:44 PM MDT | Special Weather Statement | GJT | Eagle | 31 min |
| Aug 28, 4:50 PM MDT | Special Weather Statement | GJT | Garfield | 25 min |
| Aug 28, 5:20 PM MDT | Special Weather Statement | GJT | Pitkin | 25 min |
| Aug 28, 5:31 PM MDT | Special Weather Statement | GJT | Garfield | 29 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.